Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules Coping during the Coronavirus outbreak

Topic: Medication side effects

5 posts, 0 answered
  1. FPD1
    FPD1 avatar
    1 posts
    9 February 2020
    I noticed in the (Medical Treatments for Anxiety) page on Beyond blue that the most important side effect is not mentioned at all. Suicidal thoughts and feelings are mentioned as a side effect on every anxiety medication i have ever taken and i think it is irresponsible not to mention it clearly and to not have a section discussing it. Why is this?
    1 person found this helpful
  2. romantic_thi3f
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • Life membership is awarded by beyondblue for providing outstanding peer support to the online community over a period of 3+ years.
    • A member of beyondblue's blueVoices community
    romantic_thi3f avatar
    2547 posts
    10 February 2020 in reply to FPD1

    Hi FPD1,

    Welcome to the forums and thanks for your post and for starting this conversation. While we have had quite a few posts about medication side effects here - you are right in that there hasn't been much of a discussion about suicidal thoughts and feelings being a side effect.

    I know from my own readings that I got quite worried that it was listed, but I found out later that medication companies have to (by law) list every side effect that every person has gotten - no matter how small. You'd probably notice in the medication leaflet that there's really common ones, and then there's the others - these are the ones that are most reported and least reported. I think it was something like under 1%. I wish I remembered that particular statistic but thats all I can remember!

    I'm not sure if I've taken this discussion in the direction you'd hoped, but maybe it might give you some comfort knowing how incredibly rare it is.

    rt

    1 person found this helpful
  3. Deckt
    Valued Contributor
    • A special award for members who go above and beyond to support others here on the forums
    Deckt avatar
    194 posts
    10 February 2020 in reply to romantic_thi3f
    Just to add slightly to romantic_thi3f's insightful post - it's not unexpected that people that have been prescribed an anti-depressant or anti-anxiety medication would report suicidal ideation. Correlation is not causation... those feelings may have been there anyway.
    1 person found this helpful
  4. Nurse Jenn
    Health professional
    • Health professional
    Nurse Jenn avatar
    381 posts
    10 February 2020

    Hi FDP1,

    Thanks for the feedback and good pick up. I was wondering where you were looking on the site so I could escalate your feedback formally? I was on the 'Medical Treatments for Anxiety' page and one of the treatments listed is 'antidepressants' which does mention suicidal thoughts and feelings but not sure if this is the page you were on? Please redirect me to the correct one if possible. See below to where I was looking and if this is not the page, if you could, direct me to it that would be great. Thanks for being a part of improving the quality of the site.

    Nurse Jenn

    Page liked here.... https://www.beyondblue.org.au/the-facts/anxiety/treatments-for-anxiety/medical-treatments-for-anxiety

    Antidepressants can make you feel better, but they won't change your personality or make you feel happy all the time. Like taking any other medication, some people will experience some side effects, and individuals should discuss the risks and benefits with their doctor. People should also ask for information about the medications so that they can make an informed decision.

    Depending on which medication is taken, common side effects can include nausea, headaches, anxiety, sweating, dizziness, agitation, weight gain, dry mouth and sexual difficulties (e.g. difficulty becoming/staying aroused).
    Some of these symptoms can be short-lived, but people who experience any of these symptoms should tell their doctor, as there are ways of minimising them. The likelihood of a particular side effect happening varies between individuals and medications.

    It is not uncommon for people with mental health conditions to have suicidal thoughts. Treating the condition effectively will reduce the likelihood of a person hurting him or herself. In the period of time between the person starting antidepressant medication and responding to treatment – which can be more than two weeks – the person should still be monitored closely by the doctor and his or her progress reviewed, as the risk of suicidal behaviour may even be slightly increased, especially in young people.

    1 person found this helpful
  5. Sophie_M
    Community Moderator
    • Works for beyondblue moderating these forums
    Sophie_M avatar
    2114 posts
    13 February 2020 in reply to FPD1
    Hi FPD1,

    We appreciate your feedback and most certainly can pass on your concerns with our team. If have any further queries about content our webpage, it would be most helpful if you can get in touch with us using the following contact form: https://www.beyondblue.org.au/about-us/contact-us

    Thank again for bringing this to our attention.
     

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up